Re: Epinephrine and the risk of NEUROLOGIC complications


[ Follow Ups ] [ Post Followup ] [ NYSORA Forum ] [ FAQ ]

Posted by Authors (141.155.63.6) on February 10, 2003 at 10:39:50:

In Reply to: addition of epinephrine to ropivicaine posted by Mark Krantz M.D. on January 24, 2003 at 08:59:28:

Dear Mark,
The epinephrine is not routinely added to ropivacaine because it does not prolong its action much due to the slight intrinsic vasoconstrictive action of ropivacaine. On the other hand, we use epinephrine with most local anesthetic mixtures and nerve block indications. Epinephrine may indeed contribute to the nerve ischemia if inadvertently injected into the nerve (Selander). For that reason high concentrations of epinephrine in local anesthetic solutions and injection under high pressure must be avoided. We never use more than 1:300,000 and always carefully titrate epinephrine while mixing local anesthetics.

Intravascular marker vs. risk of intraneural injection? The value of the epinephrine in enhancing the block quality and duration with local anesthetics (with exception of ropivacaine) as well as its "intravascular marker" benefits overweigh its risks, given that high concentration is avoided. Anecdotally, reducing the speed (<20 ml/min) and pressure (<20 psi through 22g 50 mm and 21g 100 mm Stimuplex needles) during injection of local anesthetic has markedly reduced the incidence of local anesthetic toxicity in our practice. Prior to deliberately instituting this "inject slow" using "low pressures" our incidence of seizures was 5/1000. In contrast, with the "slow and low" injection, we have not had a single systemic complication in 1.5 years!

The cause of nerve injury we wish the things were so simplistic, but they are not. Most people would agree that nerve injury is multifactorial. Epinephrine, MAY be one of the contributing factors, but the main culprit is likely an inadvertent intraneural injection under high pressure. It is in this setting that the physical injury to the fascicles, consequent swelling of the nerve, perhaps vascular compromise of the microvasculare, vasoconstrictive effects of epinephrine etc, can combine to result in a neurological injury. as the end result.
Very best regards,
Authors.



Follow Ups:



Post a Followup

Name:
E-Mail:

Subject:

Comments:


[ Follow Ups ] [ Post Followup ] [ NYSORA Forum ] [ FAQ ]